Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 1, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Jan 5, 2020, 2:40 AM CST for 6 counties in Iowa; 4 counties in Minnesota. It took effect at Jan 5, 2020, 11:00 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2020, 2:40 AM CST (08:40 UTC)
- In effect from
- Jan 5, 2020, 11:00 AM CST
- Expired
- Jan 5, 2020, 4:00 PM CST
- In force
- 5 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWUS73 KARX 050840 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 240 AM CST Sun Jan 5 2020 IAZ008>010-018-019-029-MNZ086-087-094-095-051800- /O.NEW.KARX.WI.Y.0001.200105T1700Z-200105T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 240 AM CST Sun Jan 5 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore Counties. * WHEN...From 11 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Light weight and high profile vehicles could experience difficult travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CA
3 follow-up statements
699 WWUS73 KARX 051706 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1106 AM CST Sun Jan 5 2020 IAZ008>010-018-019-029-MNZ086-087-094-095-052200- /O.CON.KARX.WI.Y.0001.000000T0000Z-200105T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 1106 AM CST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...West to northwest winds 20 to 25 mph with gusts up to 45. * WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore Counties. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Light weight and high profile vehicles could experience difficult travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Rieck
580 WWUS73 KARX 052023 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 223 PM CST Sun Jan 5 2020 IAZ008>010-018-019-029-MNZ086-087-094-095-052200- /O.CON.KARX.WI.Y.0001.000000T0000Z-200105T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 223 PM CST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore Counties. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Light weight and high profile vehicles could experience difficult travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Rieck
091 WWUS73 KARX 052154 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 354 PM CST Sun Jan 5 2020 IAZ008>010-018-019-029-MNZ086-087-094-095-052300- /O.EXP.KARX.WI.Y.0001.000000T0000Z-200105T2200Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 354 PM CST Sun Jan 5 2020 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... The wind gusts during the past hour has dropped into the 25 to 40 mph range. These wind gusts will remain in the 25 to 35 mph range through 6 PM and then drop into the 15 to 30 mph by 8 PM. $$ Boyne
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Jan 4, 10:54 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jan 4, 10:54 PM CST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1054 PM CST Sat Jan 4 2020 .SHORT TERM...(This evening through Sunday) Issued at 233 PM CST Sat Jan 4 2020 Quiet weather today as ridging builds in, but a short wave trough will pass over the region Sunday morning. Enough frontogenetic forcing will produce snow as this system passes. Light snow accumulations are expected along and north of Interstate 90 with the bulk of accumulations expected further north around 1/2 an inch. There is a slight possiblity that ice aloft could be lost at the tail end of this system. If this holds true, then freezing drizzle will occur. Since it is at the end of the system where the forcing is not as strong, it would only be light with little to no accumulations. Pressure gradient tightens behind this system and gusty conditions will begin Sunday late morning and last through afternoon. Soundings suggest sufficient mixing with supportive lapse rates and uniformity in wind direction aloft down to the surface. Afternoon gusts up to 35 knots for the windy prone areas can be expected. Not confident winds will be strong enough for a wind advisory. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM CST Sat Jan 4 2020 Beyond the weekend, the next chance for precipitation will be Monday night into Tuesday as a rather potent upper trough passes by to the north of the area. Deterministic models and GEFs members currently paint rather light QPF amounts on the southern fringes of this system as it passes through the local area. With cooler temperatures expected during this time, snow looks to be the primary form of precipitation with perhaps some light accumulations possible. Thereafter, upper ridging moves overhead by the middle of next week, but it looks to be quickly booted east by a longwave upper trough progged to dig over the western CONUS, which looks to transition the flow aloft from northwest to southwest. As a result, a few chances for precipitation look possible by the end of next week as a few shortwave troughs embedded in the large-scale flow eject across the area. Otherwise, mild temperatures for early-January standards expected for the start of the new week before a brief cool down by the middle of next week as temperatures return to near normal values (highs in the teens to upper 20s). There could be a day where we rebound back into mild territory by the end of next week due to the southwest flow. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1051 PM CST Sat Jan 4 2020 Still some diminishing MVFR/IFR ceilings in the area late this evening, but expecting a return to VFR at LSE by 06Z. A lower cloud deck will return Sunday morning as a system passes by to our north. There has been a consistent model signal for MVFR ceilings developing Sunday morning, so have added prevailing MVFR to this issuance. Clouds will then begin a gradual west to east clearing trend during the afternoon once the system departs. Current expectation is that the bulk of precip associated with this system will stay well north of both TAF sites, but have included a brief period of VCSH in the morning to cover any light snow showers that may extend far enough south. Not anticipating any precip impacts. Bigger impact will be the gusty northwest winds that develop on Sunday. Southerly winds the rest of tonight will quickly veer to the west then northwest after daybreak behind a cold front. The strongest winds will develop late morning and continue through mid-afternoon, reaching 30-40 knots at their peak (strongest at RST) before diminishing in the late afternoon. Still looking like potential borderline low level wind shear at RST by mid morning and again in the evening, but surface winds should be strong enough to mitigate the threat. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Peters LONG TERM...NMB AVIATION...Kurz
Hazardous weather outlook, Jan 4, 5:45 AM CST, 20 hours 55 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 545 AM CST Sat Jan 4 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-051200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 545 AM CST Sat Jan 4 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow will be possible Sunday across much of the area. Accumulations up to a half inch could occur north of Interstate 94. In addition, strong northwest winds with gusts of 35 to 40 mph are expected Sunday. .SPOTTER INFORMATION STATEMENT... Snowfall reports Sunday would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/CA
Nearby
Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.